Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 22, 2016, 5:59 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 5:59 PM MDT (23:59 UTC)
- Expired
- Jul 23, 2016, 12:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 160 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:00 PM MDT | FLASH FLOOD | Isabel, SD | 4.93 RAIN. FLOODED ROADS. LARGE ARAS OF STANDING WATER. . |
| Jul 22, 9:00 PM MDT | HEAVY RAIN 3.6 | 2 E Isabel, SD | STORM TOTAL RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
754
WGUS53 KABR 222359
FFWABR
SDC031-041-230600-
/O.NEW.KABR.FF.W.0001.160722T2359Z-160723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM MDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHWESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL MIDNIGHT MDT SATURDAY
* AT 557 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES INDICATE 3 TO 4
INCHES OF RAIN HAS FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TIMBER LAKE...ISABEL...FIRESTEEL...WHITE HORSE...SHAMBO RANCH AND
LITTLE MOREAU REC AREA.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4557 10187 4556 10106 4521 10081 4519 10149
4538 10149 4539 10147 4547 10147 4547 10181
$$
PARKIN1 follow-up statement
281
WGUS73 KABR 230559
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1159 PM MDT FRI JUL 22 2016
SDC031-041-230609-
/O.EXP.KABR.FF.W.0001.000000T0000Z-160723T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-CORSON SD-
1159 PM MDT FRI JUL 22 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN DEWEY AND SOUTHWESTERN
CORSON COUNTIES WILL EXPIRE AT MIDNIGHT MDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 4557 10187 4556 10106 4521 10081 4519 10149
4538 10149 4539 10147 4547 10147 4547 10181
$$
TMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:37 PM MDT, 22 minutes earlier.
Area forecast discussion, Jul 22, 5:37 PM MDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 PM CDT FRI JUL 22 2016
.UPDATE...
Issued at 630 PM CDT FRI JUL 22 2016
See updated aviation discussion below.
&&
.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016
Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.
More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY. This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest. However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.
On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.
.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016
The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region. Several systems look
to move through during the period with the models all over the place
concerning pcpn chances. For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 630 PM CDT FRI JUL 22 2016
Showers and thunderstorms will affect the northwestern CWA this
evening...including KMBG. The thunderstorm chance will spread
eastward late tonight and through the day Saturday. Brief periods
of MVFR cigs and vsbys are possible with the thunderstorms.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.
MN...NONE.
&&
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...ParkinHazardous weather outlook, Jul 22, 4:13 AM MDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jul 22, 4:52 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL FIRESTEEL 45.43N 101.28W
07/22/2016 E1.75 INCH DEWEY SD TRAINED SPOTTER
HAIL OF ALL SIZES, UP TO GOLF BALL. .
&&
RLLocal storm report, Jul 22, 5:00 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
600 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL FIRESTEEL 45.43N 101.28W
07/22/2016 M2.00 INCH DEWEY SD STORM CHASER
2.2 INCH SIZE HAIL MEASURED.
&&
KSLocal storm report, Jul 22, 5:10 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 E FIRESTEEL 45.43N 101.22W
07/22/2016 E1.75 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 5:26 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 6 W LITTLE MOREAU REC A 45.35N 101.22W
07/22/2016 E1.00 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 5:33 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 SE MCINTOSH 45.85N 101.28W
07/22/2016 E1.00 INCH CORSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jul 22, 5:36 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 WSW LITTLE MOREAU REC 45.32N 101.22W
07/22/2016 E1.75 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:06 AM MDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 22, 11:43 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| Jul 22, 12:15 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 22, 12:48 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 42 min |
| Jul 22, 1:19 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 41 min |
| Jul 22, 1:55 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 50 min |
| Jul 22, 2:10 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jul 22, 2:24 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 22, 2:59 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
| Jul 22, 3:48 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jul 22, 4:20 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jul 22, 4:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jul 22, 4:33 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 22, 4:52 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 68 min |
| Jul 22, 5:28 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.